Kansas, 2011High Wind in Kansas, April 14 to 15, 2011
April 14 to 15, 2011 · NWS GLD · 11 events in 11 counties and zones
An intense, slow-moving, winter-like storm moved across the Central High Plains on April 14-15. The storm produced a round of high winds with numerous gusts over 60 mph, in addition to wet, heavy snow.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense, slow-moving, winter-like storm moved across the Central High Plains on April 14-15. The storm produced a round of high winds with numerous gusts over 60 mph, in addition to wet, heavy snow. Blizzard conditions occurred in some areas with Interstate 70 and state highways closed. Many residents were without power for periods of time ranging from 12 to 48 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 14, 5:23 PM CST, 37 minutes earlier.
Area forecast discussion, Apr 14, 5:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT THU APR 14 2011
.DISCUSSION...
252 PM MDT THU APR 14 2011
FORECAST CONCERNS HAVE BEEN NUMEROUS IN THE SHORT TERM WITH
THUNDERSTORMS PRODUCING HAIL IN THE EAST...HEAVY SNOW IN THE
WEST...AND THE UPCOMING VERY STRONG WINDS EXPECTED TONIGHT AND FRIDAY.
HIGHLIGHTS HAVE BEEN MODIFIED IN THE SHORT TERM TO ACCOUNT FOR
ONGOING HEAVY SNOW ACROSS COLORADO WITH THE CONTINUATION OF
HIGHLIGHTS RELATING TO THE STRONG LOW PRESSURE SYSTEM TRANSLATING
EASTWARD OVERNIGHT AND EXITING THE REGION BY LATE FRIDAY. HIGH
WINDS ARE EXPECTED ACROSS THE ENTIRE AREA TONIGHT AND FRIDAY WITH
AREAS OF MODERATE SNOW AND BLOWING AND DRIFTING ACROSS THE
NORTHERN HALF OF THE FORECAST AREA.
EXPECT THE REGION TO DRY OUT AND WARM UP THROUGH THE WEEKEND AS
THE UPPER PATTERN BECOMES MORE ZONAL AND A SERIES OF SURFACE LEE
TROUGHS PRODUCES A GENERAL SOUTHWESTERLY NEAR SURFACE FLOW.
EXPECT ANOTHER UNSETTLED PERIOD DURING THE FIRST PART OF NEXT WEEK
AS THE UPPER FLOW TURNS SOUTHWEST WITH THE APPROACH OF A SERIES OF
SHORT WAVE TROUGHS EMBEDDED IN THE UPPER FLOW.
LOCKHART
&&
.AVIATION...
518 PM MDT THU APR 14 2011
FOR THE 00Z TAF...EXTREMELY COMPLEX AVIATION FORECAST FOR THIS
ISSUANCE. VLIFR CONDITIONS AT KGLD WITH +SN WILL CONTINUE THROUGH
AT LEAST 02Z BEFORE A TRANSITION MORE TO -SN. HOWEVER...LIFR CIGS
WILL CONTINUE THROUGH AT LEAST 12Z WITH A SLOW IMPROVEMENT TO IFR
AND EVENTUALLY VFR AFTER 15Z. FOR KMCK...ISOLATED CONVECTION WILL
CONTINUE FOR THE NEXT FEW HOURS BEFORE A TRANSITION OVER TO -SN
TAKES PLACE. MAY BE JUST A BIT AGGRESSIVE ON THE CHANGEOVER WITH
COULD OCCUR A BIT LATER THAN 02Z AS CURRENTLY PROGGED. ANTICIPATE
IFR CIGS TO CONTINUE THROUGH 15Z OR SO BEFORE SCATTERING TO VFR.
FOR BOTH TERMINALS...EXTREMELY STRONG WINDS WILL BE LIKELY THROUGH
THE END OF THE EFFECTIVE PERIOD WITH GUSTS IN EXCESS OF 50KTS
LIKELY DURING THE DAY FRIDAY.
FOLTZ
&&
.FIRE WEATHER...
252 PM MDT THU APR 14 2011
KEPT THE FIRE WEATHER WATCH INTACT AS WAS PREVIOUSLY ISSUED.
CURRENT HEAVIER SNOWFALL AMOUNTS COULD CHANGE THE AREA
COVERED...HOWEVER...STILL EXPECT VERY STRONG WINDS ON FRIDAY ALONG
WITH DRYER CONDITIONS AND WARMER TEMPERATURES TO MELT THE SNOW
RAPIDLY WITH THE POTENTIAL TO DRY OUT THE FINE FUELS QUICKLY
MAINLY ACROSS THE WESTERN PORTIONS OF THE COLORADO COUNTIES WHERE
LESSER SNOWFALL AMOUNTS HAVE BEEN RECEIVED. EXPECT A RED FLAG
WARNING TO BE ISSUED OVERNIGHT FOR THE SAME OR SIMILAR AREA
CURRENTLY COVERED BY THE FIRE WEATHER WATCH.
LOCKHART
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ FRIDAY FOR
KSZ001>004-013>016-027>029-041-042.
WINTER WEATHER ADVISORY UNTIL 6 AM MDT /7 AM CDT/ FRIDAY FOR
KSZ001-013-027.
WINTER WEATHER ADVISORY UNTIL 7 AM CDT FRIDAY FOR KSZ002>004.
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR KSZ013-027-028-041-042.
NE...HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ FRIDAY FOR
NEZ079>081.
WINTER WEATHER ADVISORY UNTIL 6 AM MDT FRIDAY FOR NEZ079.
WINTER WEATHER ADVISORY UNTIL 7 AM CDT FRIDAY FOR NEZ080-081.
CO...HIGH WIND WARNING UNTIL 8 PM MDT FRIDAY FOR COZ090>092.
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR COZ253-254.
WINTER STORM WARNING UNTIL 6 AM MDT FRIDAY FOR COZ090>092.
&&Hazardous weather outlook, Apr 14, 4:01 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT THU APR 14 2011
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
401 PM MDT THU APR 14 2011 /501 PM CDT THU APR 14 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS REMAIN POSSIBLE THROUGH THIS EVENING
GENERALLY ALONG AND EAST OF A LINE FROM MCCOOK NEBRASKA TO
GRAINFIELD KANSAS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
BUT STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.
MODERATE TO HEAVY SNOW WILL CONTINUE ACROSS EASTERN COLORADO AND
EXTREME WESTERN KANSAS AND SOUTHWEST NEBRASKA. 5 TO 7 INCHES OF
SNOW ARE POSSIBLE OVER EASTERN COLORADO WITH AMOUNTS QUICKLY
DIMINISHING AS YOU GO FURTHER EAST.
ADDITIONALLY...STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS
TO 50 MPH WILL CONTINUE TO DEVELOP THIS EVENING ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG NORTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS IN EXCESS OF 60 MPH
ARE EXPECTED TO CONTINUE THROUGH THE DAY FRIDAY. THESE STRONG
WINDS WILL BRING THE POTENTIAL FOR CRITICAL FIRE WEATHER
CONDITIONS SOUTHWEST OF A GOODLAND TO RUSSELL SPRINGS LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING BUT ANY REPORTS
OF HAZARDOUS WEATHER WOULD BE GREATLY APPRECIATED.
In the hours before
Local storm report, Apr 14, 5:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM NON-TSTM WND GST OAKLEY 39.13N 100.85W
04/14/2011 M45 MPH LOGAN KS MESONET
&&
DDTLocal storm report, Apr 14, 5:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM NON-TSTM WND GST BREWSTER 39.36N 101.38W
04/14/2011 M49 MPH THOMAS KS MESONET
&&
DDTLocal storm report, Apr 14, 5:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM NON-TSTM WND GST ATWOOD 39.81N 101.04W
04/14/2011 M46 MPH RAWLINS KS AWOS
&&
DDTLocal storm report, Apr 14, 5:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM NON-TSTM WND GST OAKLEY 39.13N 100.85W
04/14/2011 M52 MPH LOGAN KS AWOS
&&
DDTLocal storm report, Apr 14, 5:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM NON-TSTM WND GST 8 SE SHARON SPRINGS 38.81N 101.65W
04/14/2011 M48 MPH WALLACE KS MESONET
&&
DDTLocal storm report, Apr 14, 5:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT THU APR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM NON-TSTM WND GST GRINNELL 39.12N 100.63W
04/14/2011 M48 MPH GOVE KS MESONET
&&
DDTHigh Wind, Decatur
- When
- April 14, 6:00 PM CST to April 15, 12:00 PM CST
- Where
- Decatur forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Mesonet observations showing wind gusts to 60 mph were common across neighboring counties, and gusts to 60 mph are estimated to have occurred across Decatur county as well.
High Wind, Norton
- When
- April 14, 6:00 PM CST to April 15, 12:00 PM CST
- Where
- Norton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
High Wind, Thomas
- When
- April 14, 6:00 PM CST to April 15, 12:00 PM CST
- Where
- Thomas forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
High Wind, Sheridan
- When
- April 14, 6:00 PM CST to April 15, 12:00 PM CST
- Where
- Sheridan forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
High Wind, Graham
- When
- April 14, 6:00 PM CST to April 15, 12:00 PM CST
- Where
- Graham forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
High Wind, Logan
- When
- April 14, 6:00 PM CST to April 15, 12:00 PM CST
- Where
- Logan forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
High Wind, Gove
- When
- April 14, 6:00 PM CST to April 15, 12:00 PM CST
- Where
- Gove forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
High Wind, Wichita
- When
- April 14, 6:00 PM CST to April 15, 12:00 PM CST
- Where
- Wichita forecast zone
- Measured
- 46 kt (53 mph) measured sustained
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
High Wind, Sherman
- When
- April 14, 6:00 PM MST to April 15, 12:00 PM MST
- Where
- Sherman forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Strong wind gusts also resulted in damage to an irrigation pivot near Interstate 70 around mile marker 8.5 in western Sherman county.
High Wind, Wallace
- When
- April 14, 6:00 PM MST to April 15, 12:00 PM MST
- Where
- Wallace forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
High Wind, Greeley
- When
- April 14, 6:00 PM MST to April 15, 12:00 PM MST
- Where
- Greeley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, April 14 to 15, 20116 deaths · 6 injured · $65 million · EF2 · 80 events
- Tornadoes and Hail in Oklahoma, April 14, 20112 deaths · 40 injured · $136,000 · EF3 · 39 events
- Tornadoes and Hail in Oklahoma, April 14, 20116 injured · $507,000 · EF2 · 85 events
- Tornado and Hail in Texas, April 14, 20111 death · $544,000 · EF0 · 63 events
- Tornadoes and Hail in Arkansas, April 14, 20112 injured · $160,000 · EF1 · 8 events
- Blizzard in Kansas, April 14 to 15, 2011$437,000 · 5 events
- Blizzard in Nebraska, April 14 to 15, 2011$200,000 · 2 events
- Tornadoes and Hail in Kansas, April 14, 2011$46,000 · EF0 · 32 events
- Hail and Lightning Strikes in Kansas, April 14, 2011$101,000 · 1 in hail · 5 events
- Debris Flow in California, April 14, 2011$100,000 · 1 event
- High Wind in Kansas, April 14 to 16, 2011$49,000 · 58 kt wind · 10 events
- Winter Storm in Colorado, April 14, 2011$56,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285127, 285129, 285134, 285135, 285136, 285139, 285140, 285142, 285133, 285138, 285141.